Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 207, NWS Mobile, AL

June 21, 1998George County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 1998, 2:45 PM CDT for George County, Stone County, Mississippi. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 2:45 PM CDT (19:45 UTC)
Expired
Jun 21, 1998, 4:00 PM CDT
In force
75 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties George County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 63 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2768 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS1 KMOB 211942 RRA
SVRMOB
MSC039-131-212100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI
  STONE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 400 PM CDT

* AT 243 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 20 MILES
  SOUTHEAST OF WIGGINS OR 6 MILES EAST OF BEATRICE... AS INDICATED BY
  DOPPLER RADAR... MOVING WEST 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  BEATRICE BY 315 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:04 AM CDT, 11 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 3:04 AM CDT, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
304 AM CDT SUN JUN 21 1998

H85-5 RIDGE SLOWLY BUILDS OVER THE EASTERN U.S. THROUGH 00Z TUE AS
NORTH CENTRAL U.S. SURFACE-H5 SYSTEM LIFTS NE INTO CANADA. SOMEWHAT
ZONAL H5 FLOW MAINTAINS A LEE TROF IN THE MIDWEST...WITH A MILD MID
LEVEL SHORT WAVE CONTINUING TO LINGER NEAR THE GULF COAST THROUGH 00Z
TUE AS WELL.  1000-850 MB LAYER RH DRIES SLIGHTLY IN RESPONSE TO
STRENGTHENING OF RIDGE...BUT MODEL SOUNDINGS CONTINUE TO INDICATE
INSTABILITY.  LATEST SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY NEAR THE
AL/NW FL COAST WITH SEVERAL WEAKER BOUNDARIES LIKELY ACROSS REMAINDER
OF CWA.  WITH STATIONARY FRONT REMAINING GENERALLY ACROSS KS/MO/KY
AREA THROUGH 00Z TUE AND WITH DIFFLUENT THICKNESS AND LOW LEVEL WINDS
FAVORING DEVELOPMENT OF NOCTURNAL CONVECTION IN THIS
REGION...ADDITIONAL OUTFLOW BOUNDARIES MAY SINK INTO CWA FOR MON.
WILL KEEP POPS IN THE CHANCE CATEGORY FOR TODAY AND MON DUE TO SLIGHT
DRYING OF 1000-850 MB LAYER.

OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN
GULF THROUGH SUN.  WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE
WITH SEAS 2/3 FEET.

MOB 96/74/96/73 3232  PNS 95/75/95/75 3232
DTS 88/77/88/76 2121  EVR 97/71/96/70 3232 29

In the hours before

Special weather statement, Jun 21, 10:55 AM CDT, 3 hours 50 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT SUN JUN 21 1998

AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY
AFTERNOON DUE TO DAYTIME HEATING.  SEVERAL COOL SPOTS LEFT BY THE
PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN
UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING
THE AFTERNOON HOURS.  THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH
IN COVERAGE AND INTENSITY DURING THE EVENING.

SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY
THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT
IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE
MID AFTERNOON THROUGH EARLY EVENING HOURS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.
Special weather statement, Jun 21, 10:55 AM CDT, 3 hours 50 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-221200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT SUN JUN 21 1998

AN UNSTABLE ATMOSPHERE WILL DEVELOP ACROSS THE REGION BY THE EARLY
AFTERNOON DUE TO DAYTIME HEATING.  SEVERAL COOL SPOTS LEFT BY THE
PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL ONCE AGAIN COMBINE WITH AN
UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING
THE AFTERNOON HOURS.  THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH
IN COVERAGE AND INTENSITY DURING THE EVENING.

SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY
THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT
IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE
MID AFTERNOON THROUGH EARLY EVENING HOURS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.